RCMP in the NWT are warning about the resurgence of fentanyl use after there were two overdoses in the territory in the last three weeks, police said in a news release on Wednesday.
On Tuesday, RCMP responded to a call in an undisclosed location in the Sahtu region where a man was found unconscious and not breathing. Police administered Naloxone and the man was transported to a medical facility where he received more Naloxone doses and eventually regained consciousness.
Nalxone, or Narcan reverses the effects of an opioid overdose.
On May 28, Yellowknife RCMP and the City of Yellowknife Emergency Medical Services (EMS) responded to a reported overdose. Once they arrived at the scene, police and paramedics found an unresponsive man who was revived by EMS and later admitted that he had consumed fentanyl.
The reappearance of fentanyl comes almost four years after police last seized the drug in the NWT.
“After a series of enforcement actions targeting the illicit fentanyl trade between 2014 and 2016, the NT RCMP have not seized any fentanyl since November 2016. Through investigation and anecdotal evidence, we believe its presence since then in the Northwest Territories was significantly diminished,” said Staff Sgt. Dean Riou.
“To see a resurgence of the drug, with near-fatal consequences, is extremely disappointing. We want to remind people of the danger of using opioids, and other hard drugs that could be mixed with opioids.”
Signs of fentanyl overdose include slow, irregular, shallow breathing, clammy skin, pinpoint pupils, and loss of consciousness.
Naloxone kits are available for free at any pharmacy or health centre in the NT for opioid users.
Members of the public with information on drug trafficking or any other criminal activity are asked to call Yellowknife RCMP at 669-1111, contact Crime Stoppers at 1-800-222-8477 nwtnutips.com, (click on “submit a web tip”) or text: “nwtnutips” plus your message to 274637.